Hail, Dodge
- When
- August 10, 4:27 AM CST
- Where
- Dodge County, 0.99 mi W of Mantorville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.070, -92.770
Quarter sized hail was reported near Mantorville.
A line of thunderstorms moved across portions of southeast Minnesota during the early morning of August 10th. These storms dropped hail from Dodge County east to Winona County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A line of thunderstorms moved across portions of southeast Minnesota during the early morning of August 10th. These storms dropped hail from Dodge County east to Winona County. Most of the hail was the size of a quarter or smaller, except for some two inch diameter hail reported in Ridgeway (Winona County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 10, 1:21 AM CST, 3 hours 6 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 221 AM CDT Mon Aug 10 2020 .SHORT TERM...(Today and tonight) Issued at 221 AM CDT Mon Aug 10 2020 Early morning radar imagery showed a cluster of severe storms moving through the Twin Cities area, just ahead of a southwest to northeast oriented surface cold front. SPC mesoanalysis suggests 3000+ J/kg of MUCAPE ahead of these storms with effective shear of 35 to 40 kts continuing southeast with them. In addition, low level moisture transport, while not particularly strong, does look to persist through sunrise. Therefore, thinking these storms should continue into the forecast area, with additional development expected as the front continues to advance southeastward. Time of day suggests damaging wind would be tough to come by, but have seen a 50+ kt gust or two at times as additional cores form and combine with ongoing convection. That said, hail should be the main threat as these storms move in this morning. Meanwhile, expect additional storms to form across southern South Dakota and eventually develop into an eastward moving MCS that tracks across Iowa and possibly clips far southwest Wisconsin today. Already seeing some signs of this occurring with light showers forming along what seems to be a weak secondary surface boundary. Eventually, expect this to develop into an eastward moving MCS that moves across Iowa today. It should eventually catch up to the main boundary and bring a strong to severe storm threat to far southern portions of the forecast area. Said threat will really depend on how far southeast the main front makes it, with areas behind said front seeing much less of a threat. Otherwise, could see some lighter showers farther north associated with the aforementioned secondary boundary as it slowly sinks southward this afternoon. Any precip should exit by late afternoon/early evening with high pressure building in behind the front. This should lead to clearing skies tonight, with perhaps some fog forming in the MS River tributaries, though winds just above the surface look like they might be a bit too strong for more widespread development. .LONG TERM...(Tuesday through Sunday) Issued at 221 AM CDT Mon Aug 10 2020 Upper level flow looks to remain zonal through much of the period with surface high pressure building in and leading to quiet weather through Wednesday morning or so. Models are in good agreement then of several shortwave troughs moving through the forecast area and bringing off and on shower and storm chances through the remainder of the period. While quite a bit of model spread remains timing and strength (though nothing looks overly strong), GEFS members seem to be in pretty good agreement of the first chances moving in Wednesday. That said, the 10.00Z GFS/ECMWF/NAM all remain dry, so forecast confidence remains fairly low. Otherwise, expect seasonable temperatures into next weekend, with highs generally in the 80s and lows in the 50s and 60s. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1139 PM CDT Sun Aug 9 2020 Cold front now extends across southwest Minnesota, with some thunderstorms firing ahead of it. Expect storms to become more widespread overnight as the front continues to advance, and local TAF sites could be affected in the early morning hours. Once this system clears later Monday morning, VFR conditions will return to the area. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Rieck/CA LONG TERM...CA AVIATION...DMD
Hazardous Weather Outlook National Weather Service La Crosse WI 308 AM CDT Mon Aug 10 2020 IAZ008>011-018-019-029-030-WIZ054-055-061-110815- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Crawford-Richland-Grant- 308 AM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for portions of northeast Iowa and southwest Wisconsin. .DAY ONE...Today and Tonight Scattered storms today. A few could be strong with hail, gusty winds and locally heavy rain the threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There are mostly small storm chances Wednesday into Sunday. The threat for organized severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... Rainfall reports are appreciated. Spotter activation is not anticipated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-110815- Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- 308 AM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...and western into north central Wisconsin. .DAY ONE...Today and Tonight Scattered storms, mainly this morning. A few could be strong to severe early with a hail, damaging wind and heavy rain threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There are mostly small storm chances Wednesday into Sunday. The threat for organized severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... Rainfall reports are appreciated. Timing of early morning storms likely precludes spotter activation. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck/CA
Special Weather Statement National Weather Service La Crosse WI 358 AM CDT Mon Aug 10 2020 MNZ079-086>088-WIZ032-033-101100- Wabasha-Dodge-Olmsted-Winona-Buffalo-Trempealeau- Including the cities of Wabasha, Dodge Center, Rochester, Winona, Alma, Arcadia, and Whitehall 358 AM CDT Mon Aug 10 2020 ...Line of Strong to Severe Storms to Impact parts of Southeast Minnesota into West-Central Wisconsin This Morning... A line of storms will continue eastward into parts of southeast Minnesota and west-central Wisconsin this morning. These storms have a history of producing large hail, strong to damaging wind gusts, and heavy rainfall. Be sure to have multiple ways to receive warnings and take shelter indoors if storms approach your location. CA
Special Weather Statement National Weather Service La Crosse WI 455 AM CDT Mon Aug 10 2020 MNZ094>096-101200- Mower-Fillmore-Houston- Including the cities of Austin, Preston, and Caledonia 455 AM CDT Mon Aug 10 2020 ...Strong to Severe Storms to Impact parts of Southeast Minnesota This Morning... Strong to severe storms will continue eastward in parts of southeast Minnesota this morning. These storms have a history of producing large hail, strong to damaging wind gusts, and heavy rainfall. Be sure to have multiple ways to receive warnings and take shelter indoors if storms approach your location. CA
The Minneapolis radar (KMPX), 107 km away, was scanning. The volume nearest the first event began at 10:27 UTC.
4 hail. Local standard time, as filed.
Quarter sized hail was reported near Mantorville.
Two inch diameter hail was reported near Ridgeway.
Dime to quarter size hail was reported in Nodine.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914154, 914155, 914350, 914352.